8 Signs Of A Fentanyl Overdose

A fentanyl overdose is a serious and potentially fatal matter that requires immediate medical care. There are eight major signs of a fentanyl overdose that can help a person to recognize that emergency medical care is needed right away.

Signs of Fentanyl Overdose

Fentanyl is a type of synthetic opioid that is notoriously potent. It is estimated to be up to 100 times stronger than morphine and 50 times stronger than heroin.

Fentanyl was originally created for the treatment of severe pain, but its euphoric effects have also made it very addictive and widely abused.

The addictive nature of fentanyl and other opioids makes them very dangerous, and continued use can wreak havoc on a person’s physical and mental health.

Fentanyl overdose can occur very easily, especially when used in combination with other illicit drugs such as cocaine or methamphetamine.

Find the right treatment program today.

Call to be connected with a treatment specialist. 100% Free and Confidential.

(844) 616-3400

Top 8 Indications Of A Fentanyl Overdose

With overdose deaths from fentanyl and other prescription opioids on the rise, knowing the signs of a fentanyl overdose is more important than ever.

1. Pinpoint Pupils

Pinpoint pupils are a condition that occurs with heavy opioid use or an opioid overdose. In clinical terms, this condition is known as miosis.

Opioids cause pinpoint pupils because they stimulate the sympathetic nervous system and trigger a person’s fight or flight response.

2. Loss Of Consciousness

As a central nervous system depressant, fentanyl use can cause drowsiness and sleepiness to the point of sedation.

When someone who is overdosing loses consciousness it becomes very difficult, if not impossible, to wake them up.

3. Decreased Breathing

Fentanyl slows down many of the body’s functions, including heart rate and breathing. Someone who is overdosing on fentanyl will exhibit very slow, shallow breathing.

This condition is known as respiratory depression and is similar to what a person experiences during an episode of carbon monoxide poisoning.

A person’s breathing will continue to slow down during a fentanyl overdose until they stop breathing entirely, cutting off the oxygen supply to the brain.

4. Choking Or Gurgling

Someone who is experiencing a fentanyl overdose will find themselves struggling to breathe, which may result in choking and gurgling sounds.

5. Limp Body

Fentanyl is known for causing relaxation, but someone who is experiencing an overdose may find themselves feeling weak and limp.

6. Cold Or Clammy Skin

In addition to slowing down a person’s heart rate and breathing, fentanyl also lowers a person’s blood pressure and body temperature.

A drop in body temperature combined with a reduced flow of oxygen throughout the body can result in skin that feels cold and clammy.

7. Discolored Lips Or Nails

A person who is experiencing a fentanyl overdose often has lips or nails that are bluish or purplish in color. This condition is called cyanosis.

The main cause of cyanosis is a lack of oxygen in the blood, which can occur as a person’s breathing slows during an opioid overdose.

8. Being Unresponsive

A loss of consciousness, combined with unresponsiveness, is not a good sign when someone has been using fentanyl or a substance that might have been laced with fentanyl.

If someone falls asleep or becomes unresponsive while taking fentanyl or another opioid, then they may be experiencing an overdose.

How To Respond To A Fentanyl Overdose

A fentanyl overdose can happen extremely fast, so the response to one must be fast as well. Recognizing fentanyl overdose symptoms is only the first step.

Administering Naloxone (Narcan)

Naloxone is a fentanyl overdose antidote that can be used to prevent fatal overdoses. It works by blocking opioid receptors in the brain so that they cannot release more dopamine.

Naloxone can be administered by injection or by nasal spray under the brand name Narcan, and a single dose of naloxone will start to take effect within a few minutes.

While injectable naloxone needs to be administered by a medical professional, the nasal spray is offered in most pharmacies and oftentimes without the need for a prescription.

Providing CPR

CPR can be used in combination with naloxone to help restore a person to consciousness and normal breathing.

Performing CPR requires special certification, however, and can be dangerous or cause injury without proper training.

Calling Emergency Medical Services

Emergency medical services should always be called if someone is experiencing a fentanyl overdose, even if they appear to be getting better.

Always stay with the person who is overdosing until help arrives.

Seeking Follow-Up Fentanyl Addiction Treatment After An Overdose

Among the treatment options offered for opioid addiction is the use of medication-assisted treatment (MAT).

MAT uses medications like methadone, Suboxone, and buprenorphine to ease the discomfort of withdrawal symptoms as a person stops using opioids.

It is also important that a person seeks therapy or counseling to help address any co-occurring mental health disorders that might be contributing to their drug addiction.

FAQs Regarding Fentanyl Overdose Signs

The following are some of the most frequently asked questions about the signs of a fentanyl overdose.

Being able to recognize if someone is overdosing on fentanyl could potentially save a life. The most obvious symptoms of fentanyl overdose are trouble breathing and loss of consciousness.

There are ways to test for fentanyl in a person’s system, but a fentanyl overdose can turn fatal very quickly. If an overdose is suspected it should be treated before testing is done.

It is not too late to get help, but timely medical attention is absolutely essential during a fentanyl overdose or any type of drug overdose.

Find Substance Abuse Treatment Today

If you or a loved one is currently living with an opioid use or other substance use disorder, professional opioid addiction treatment and detox can make all the difference.

Call our helpline if you are considering treatment for yourself or someone you care about. We can answer any questions that you have about the recovery process.

Published on

This page does not provide medical advice. See more

Addiction Resource aims to provide only the most current, accurate information in regards to addiction and addiction treatment, which means we only reference the most credible sources available.

These include peer-reviewed journals, government entities and academic institutions, and leaders in addiction healthcare and advocacy. Learn more about how we safeguard our content by viewing our editorial policy.

  • Was this Helpful?
  • YesNo
Let us walk you through the treatment process. We're here to help.
For 24/7 Treatment Help:
100% Free & Confidential. Call (844) 616-3400